Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 42, NWS Detroit, MI

July 18, 2002Wayne County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 18, 2002, 3:25 PM EDT for Wayne County, Michigan. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2002, 3:25 PM EDT (19:25 UTC)
Expired
Jul 18, 2002, 4:30 PM EDT
In force
65 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Wayne County, MI

The radar

The Detroit radar (KDTX), 44 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 3:40 PM EDTThunderstorm Wind 56 ELivonia, MILaw enforcement reported that several large trees and power lines were blown down. Two large trees were also uprooted and damaged some of the fence around the Beth El Memorial Park Cemetery.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

044 
WUUS53 KDTX 181925
SVRDTX
MIC163-182030-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
325 PM EDT THU JUL 18 2002

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 430 PM EDT

* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF PLYMOUTH...OR 18 MILES
  NORTHEAST OF ANN ARBOR...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REDFORD AT 340 PM EDT
  TAYLOR AT 345 PM EDT
  DEARBORN AT 350 PM EDT
  LINCOLN PARK...RIVERVIEW AT 355 PM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4243 8351 4221 8353 4211 8306 4243 8292

BGM WAG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:07 AM EDT, 12 hours 18 minutes earlier.

Area forecast discussion, Jul 18, 3:07 AM EDT, 12 hours 18 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
307 AM EDT THU JUL 18 2002

A LOOK AT THE WATER VAPOR LOOP SHOWS SOUTHEASTERN MICHIGAN LYING IN
BETWEEN A CUT OFF UPPER LOW OVER MISSOURI AND THE MAIN BRANCH OF THE
JET ACROSS THE NORTHERN GREAT LAKES. A SHORT WAVE TROUGH IS ALSO
NOTED ACROSS NORTHERN MINNESOTA. THE SURFACE ANALYSIS SHOWS A WEAK
WAVY FRONT EXTENDING FROM CENTRAL WISCONSIN TO NORTHERN LOWER
MICHIGAN THEN INTO CENTRAL LAKE HURON. KAPX 88D HAS SHOWN THE
CONVECTION ALONG THIS BOUNDARY TO HAVE COMPLETELY DIMINISHED. NOT
MUCH UPPER LEVEL SUPPORT ALONG THIS FRONT...SO I EXPECT THAT IT WILL
TAKE INCREASING DIURNAL INSTABILITY TO ALLOW CONVECTION TO REDEVELOP
ALONG THE FRONTAL BOUNDARY.

BOTH THE LATEST RUC AND MESO ETA BRING THE SURFACE FRONT INTO THE
TRI CITIES AND THUMB BETWEEN 09Z AND 12Z THIS MORNING...THEN SHOW
THE FRONT SAGGING SOUTH ACROSS THE FORECAST AREA DURING THE DAY AS
THE NORTHWEST FLOW ALOFT INCREASES. WITH THE SURFACE HIGH ACROSS
NORTHERN ONTARIO PROGGED TO WEAKEN AND WITH AMPLE HEATING SOUTH OF
THE BOUNDARY...I SUSPECT THAT THE MODELS MAY BE BRINGING THE FRONT
THROUGH THE FORECAST AREA A LITTLE TOO FAST. A NARROW RIBBON OF
HIGHER 850MB THETA-E WILL ADVECT INTO THE AREA ALONG AND JUST BEHIND
THE FRONTAL BOUNDARY. WITH SOME BOUNDARY LAYER CONVERGENCE ALONG THE
FRONTAL BOUNDARY AND INSTABILITY ON THE INCREASE...I EXPECT
CONVECTION WILL REFIRE TODAY. MODIFIED MESO ETA SOUNDINGS FOR 88/68
FOR DETROIT SHOW 2300 J/KG CAPE WITH LIS NEAR -6C. 0 TO 6 KM SHEAR
VALUES ARE QUITE WEAK AND WET BULB ZERO HEIGHTS WILL BE AROUND 12K
FT...SO SEVERE THREAT APPEARS TO BE LIMITED. WITH PRECIPITABLE WATER
INCREASING TO AROUND 1.75 INCHES AND K INDICES IN THE MID AND UPPER
30S...LOCALIZED HEAVY RAINFALL WILL ACCOMPANY THE STRONGER
THUNDERSTORM UPDRAFTS. LACK OF REAL UPPER LEVEL DYNAMICS SUPPORTS
JUST SCATTERED CONVECTION...SO NOT EXPECTING EVERYONE TO SEE THIS
MUCH NEEDED RAINFALL. PRECIP CHANCES WILL BE LOWEST ACROSS THE
SAGINAW VALLEY AND THUMB WHERE THE FRONT WILL MOVE THROUGH EARLIER
IN THE DAY. WITH THE RUC SHOWING SOME WEAK SYNOPTIC LIFT IN THIS
AREA AS THE SHORT WAVE OVER MINNESOTA TRACKS ACROSS NORTHERN
MICHIGAN LATE THIS MORNING AND EARLIER THIS AFTERNOON...AND WITH THE
MESO ETA SHOWING POST FRONTAL INSTABILITY AND WEAK CONVERGENCE...I
WILL MAINTAIN CHANCE POPS IN THE NORTH.

AFTERNOON TEMPS WILL BE STRONGLY DEPENDANT ON THE AMOUNT OF CLOUD
COVER AND MOVEMENT OF THE FRONTAL BOUNDARY. I WILL STICK CLOSE TO
PREVIOUS FCST AND GUIDANCE TEMPS WITH HIGHS RANGING FROM NEAR 90 IN
THE SOUTH TO THE LOW 80S IN THE NORTH.

I EXPECT THE FRONT TO BE LINGERING IN THE SOUTHERN COUNTIES THIS
EVENING. SURFACE DEWPOINTS LOOK TO BE SLOW TO FALL OFF...SO SHOULD
SEE LINGERING INSTABILITY NORTH OF THE FRONT INTO THE EVENING. I
WILL THUS CARRY CHANCE POPS EVERYWHERE THIS EVENING. MODELS ARE
SHOWING SOME DISAGREEMENT ON HOW FAR SOUTH THE FRONT WILL MOVE
TONIGHT AND INTO THE DAY ON FRIDAY. THE AVN/NGM/CANADIAN SOLUTIONS
ALL CARRY THE FRONT SOUTH OF THE STATE LINE EARLY FRIDAY MORNING AND
THEN STALL THE BOUNDARY OUT ACROSS THE NORTHERN OHIO VALLEY DURING
THE DAY. THE ETA HOWEVER TRIES TO DEVELOP A WEAK WAVE ALONG THE
BOUNDARY AND THUS SHOWS AMPLE LOW LEVEL CONVERGENCE AND INSTABILITY
ACROSS THE FAR SOUTHERN COUNTIES THROUGH THE DAY FRIDAY. NOT READY
TO BUY INTO THIS IDEA...BUT SINCE ALL MODEL SOLUTIONS HAVE TRENDED
SLOWER WITH THE SOUTHWARD MOVEMENT OF THIS FRONT ON FRIDAY...I WILL
CARRY A CHANCE OF THUNDERSTORMS IN LENAWEE/MONROE COUNTIES. THE ETA
SOLUTION SHOWS MORE LOW-MID LEVEL MOISTURE LINGERING ACROSS THE REST
OF THE FORECAST AREA ON FRIDAY. I WILL THUS KEEP A MENTION OF PARTLY
SUNNY SKIES. DRYER AIR SHOULD FILTER INTO THE REGION LATE FRIDAY AND
FRIDAY NIGHT UNDER NORTHEAST FLOW TO CLEAR SKIES OUT.

A SFC HIGH PRESSURE RIDGE ON SATURDAY AND DRY AIR WILL KEEP SKIES
MOSTLY SUNNY...WITH TEMPERATURES IN THE 80S.

.DTX...NONE.

CONSIDINE

In the hours before

Special weather statement, Jul 18, 10:41 AM EDT, 4 hours 44 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-190200-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1041 AM EDT THU JUL 18 2002

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

HAZARD...
SCATTERED THUNDERSTORMS WILL OCCUR ACROSS SOUTHEAST LOWER MICHIGAN
THIS AFTERNOON INTO TONIGHT.  THESE THUNDERSTORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS.

DISCUSSION...
A COLD FRONT WILL CONTINUE TO PRESS SOUTH ACROSS SOUTHERN LOWER
MICHIGAN THIS AFTERNOON.  MOISTURE AND INSTABILITY AHEAD OF
THIS FRONT WILL RESULT IN SCATTERED THUNDERSTORMS ACROSS ALL OF
SOUTHEAST LOWER MICHIGAN.  THE VERTICAL WIND FIELD IN THE ATMOSPHERE
IS EXPECTED TO REMAIN WEAK TO MINIMIZE THE SEVERE WEATHER POTENTIAL
FROM HAIL AND WIND.  HOWEVER...WITH THE MOISTURE IN PLACE SOME
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY AMOUNTS OF
RAIN IN A SHORT PERIOD OF TIME...UP TO ONE INCH WITHIN ONE HOUR.

THE COLD FRONT WILL MOVE THROUGH THE TRI CITIES AND THUMB EARLY THIS
AFTERNOON...THEN MOVE THROUGH THE FLINT...PONTIAC AND PORT HURON
VICINITY BETWEEN 4 AND 6 PM...THEN BECOME NEARLY STATIONARY ACROSS
THE SOUTHERN COUNTIES TONIGHT.  THUNDERSTORMS WILL DIMINISH AS THE
FRONT PASSES THROUGH THE NORTHERN COUNTIES...ALTHOUGH SCATTERED
THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTH TONIGHT.  AGAIN...NONE
OF THESE THUNDERSTORMS ARE EXPECTED TO REACH SEVERE CRITERIA.

THUNDERSTORM MOVEMENT WILL BE TO THE EAST BETWEEN 10 AND 15 MPH.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

OUTLOOK FOR FRIDAY AND SATURDAY...
A CHANCE OF THUNDERSTORMS SOUTH OF INTERSTATE 94 ON FRIDAY AND NO
HAZARDS ARE FORECAST ON SATURDAY.

STAY TUNED TO NOAA WEATHER RADIO... OR LOCAL MEDIA OUTLETS... FOR
THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE.
YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER
SERVICE WEB SITE.

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BGM

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:17 PM EDTSpecial Marine WarningDTX58 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.